Texas, 2013

Drought in Texas, March 1 to 31, 2013

March 1 to 31, 2013 · NWS SJT · 22 events in 22 counties and zones

S. Drought Monitor upgraded the classification as exceptional to a large region north of Interstate 20.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

As the drought intensified across the Big Country, the U.S. Drought Monitor upgraded the classification as exceptional to a large region north of Interstate 20. This region has experienced the brunt of the drought since February 2011. With little rainfall in March, the drought also intensified over the remainder of West Central Texas as parts of the region south of Interstate 20 were upgraded to extreme or exceptional drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Feb 28, 11:32 PM CST, 28 minutes earlier.

Area forecast discussion, Feb 28, 11:32 PM CST, 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
1132 PM CST THU FEB 28 2013

.DISCUSSION...
SEE 06Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
NO SIGNIFICANT CHANGES TO THE PREVIOUS SET OF TAFS. STILL
EXPECTING A VFR 24 HOUR PERIOD. LIGHT AND VARIABLE WINDS TONIGHT
WILL BECOME NORTHWESTERLY AND GUSTY TOMORROW AFTERNOON FOLLOWING
THE PASSAGE OF A COLD FRONT. WE MAY SEE SOME MID LEVEL CLOUDINESS
NEAR THE KABI TERMINAL...BUT THE REST OF THE AREA WILL LIKELY ONLY
SEE A FEW UPPER LEVEL CLOUDS. WINDS BECOME LIGHT AGAIN AFTER 00Z
TOMORROW NIGHT. 20

&&

.PREV DISCUSSION... /ISSUED 557 PM CST THU FEB 28 2013/

DISCUSSION...
SEE 00Z AVIATION DISCUSSION.

AVIATION...
NORTH WINDS HAVE DIMINISHED ACROSS THE AREA FOR THE MOST PART.
WINDS WILL BECOME LIGHT AND VARIABLE OR SOUTHWEST TONIGHT.
TOMORROW...A WIND SHIFT WILL OCCUR AROUND 18Z AS ANOTHER COLD
FRONT MOVES THROUGH...TURNING WINDS BACK TO THE NORTHWEST AT 15
KNOTS GUSTING TO 25 KNOTS AT MOST LOCATIONS. 20

PREV DISCUSSION... /ISSUED 328 PM CST THU FEB 28 2013/

SHORT TERM...
LOOKS TO BE FAIRLY QUIET WEATHER ACROSS WEST CENTRAL TEXAS THROUGH
THE NEXT 24 HOURS. CLEAR AND COLD TONIGHT...WITH LIGHT WINDS AND A
DRY AIR MASS LEADING TO GOOD RADIATIONAL COOLING. FOR FRIDAY...VERY
DRY AIR MASS IN THE LOWEST 5K+ FEET WILL CONTINUE. HOWEVER..A FAIRLY
STRONG UPPER LEVEL DISTURBANCE...SHORTWAVE...WILL ROTATE THROUGH THE
SOUTHERN PLAINS. WILL LIKELY SEE A DECENT AMOUNT OF MID CLOUD WITH
THIS SYSTEM...AND PROBABLY A FEW MID LEVEL SHOWERS.
HOWEVER...GETTING ANYTHING TO THE SURFACE THROUGH ALL OF THAT DRY
AIR WILL BE TOUGH. WILL LEAVE OUT OF THE FORECAST AND SEE HOW THINGS
DEVELOP.

FIRE...
DRY AIR MASS WILL CONTINUE ACROSS WEST CENTRAL TEXAS THROUGH THE
WEEKEND...WITH RELATIVE HUMIDITY VALUES BELOW 25% FOR MOST OF THE
AREA EACH AFTERNOON. AS THE SURFACE HIGH SHIFTS EAST...SOUTHERLY
WINDS WILL BEGIN TO INCREASE...AND COMBINATION OF GUSTY SOUTHWEST
WINDS AND DRY AIR MASS WILL MEAN ELEVATED FIRE WEATHER CONDITIONS.
SUNDAY LOOKS TO BE THE MOST DANGEROUS TIME PERIOD...AND WE MAY
APPROACH RED FLAG CRITERIA.

 &&

LONG TERM...
BY SATURDAY...THE FORECAST AREA WILL BE ON THE EASTERN FLANK OF
AN UPPER RIDGE LOCATED OVER THE WESTERN STATES... RESULTING IN A
NORTHERLY FLOW ALOFT OVER THE CWA. THE UPPER RIDGE WILL DE-AMPLIFY
AS IT MOVES EAST INTO THE WEEKEND WITH OUR FLOW ALOFT BACKING TO
THE WEST. THE NEXT UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE OVER
THE PACIFIC NORTHWEST ON SUNDAY AND DIG SOUTHEAST OVER THE CENTRAL
PLAINS BY MONDAY. IN THE MEANTIME...GOOD WARMING WILL OCCUR OVER
THE FORECAST AREA WITH HIGHS IN THE MID 60S ON SATURDAY...LOWER
70S ON SUNDAY AND UPPER 70S TO AROUND 80 ON MONDAY. THE UPPER LOW
WILL PUSH A COLD FRONT SOUTH THROUGH THE FORECAST AREA DURING THE
DAY ON MONDAY... KEEPING MONDAY AFTERNOON HIGHS OVER THE BIG
COUNTRY IN THE LOW TO MID 70S. A POST-FRONTAL COOL-DOWN ON TUESDAY
WILL RESULT IN AFTERNOON HIGHS GENERALLY IN THE 60S ACROSS ALL OF
THE FORECAST AREA. PRE-FRONTAL MORNING LOWS IN THE MID TO UPPER
40S MONDAY MORNING WILL COOL POST-FRONTALLY ON TUESDAY...RANGING
FROM THE MID 30S TO THE LOWER 40S.

FOR THE REMAINDER OF THE EXTENDED...AFTERNOON HIGHS WILL WARM
INTO THE 70S BY THURSDAY AS UPPER LEVEL RIDGING BUILDS OVER THE
FORECAST AREA IN THE WAKE OF THE DEPARTING UPPER LEVEL LOW.
MORNING LOWS WILL WARM INTO THE MID 40S BY THURSDAY MORNING. NO
RAINFALL IS ANTICIPATED THROUGH THE FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 28  55  31  63  38 /   0  10   5   0   0
SAN ANGELO 	 26  59  29  66  37 /   0   5   0   5   0
JUNCTION 	 24  64  30  66  35 /   0   5   0   5   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Feb 28, 3:08 PM CST, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
308 PM CST THU FEB 28 2013

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-012115-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
308 PM CST THU FEB 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE
SUNDAY AND MONDAY DUE TO GUSTY WINDS AND DRY CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 drought. Local standard time, as filed.

Drought, Haskell

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Haskell forecast zone
Reported by
Drought Monitor
Coordinates
33.178, -99.730 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Haskell County in the exceptional drought category.

Drought, Jones

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Jones forecast zone
Reported by
Drought Monitor
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Jones County in the exceptional drought category.

Drought, Throckmorton

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Throckmorton forecast zone
Reported by
Drought Monitor
Coordinates
33.178, -99.212 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Throckmorton County in the exceptional drought category.

Drought, Fisher

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Fisher forecast zone
Reported by
Drought Monitor
Coordinates
32.743, -100.402 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Fisher County in the exceptional drought category.

Drought, Sutton

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Sutton forecast zone
Reported by
Drought Monitor
Coordinates
30.498, -100.538 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Sutton County in the exceptional drought category.

Drought, Shackelford

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Shackelford forecast zone
Reported by
Drought Monitor
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Shackelford County in the extreme drought category.

Drought, Sterling

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Sterling forecast zone
Reported by
Drought Monitor
Coordinates
31.828, -101.050 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Sterling County in the extreme drought category.

Drought, Coke

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Coke forecast zone
Reported by
Drought Monitor
Coordinates
31.889, -100.530 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Coke County in the extreme drought category.

Drought, Nolan

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Nolan forecast zone
Reported by
Drought Monitor
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Nolan County in the extreme drought category.

Drought, San Saba

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
San Saba forecast zone
Reported by
Drought Monitor
Coordinates
31.155, -98.818 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed San Saba County in the extreme drought category.

Drought, Menard

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Menard forecast zone
Reported by
Drought Monitor
Coordinates
30.890, -99.821 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Menard County in the extreme drought category.

Drought, Schleicher

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Schleicher forecast zone
Reported by
Drought Monitor
Coordinates
30.897, -100.539 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Schleicher County in the extreme drought category.

Drought, Taylor

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Taylor forecast zone
Reported by
Drought Monitor
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Taylor County in the severe drought category.

Drought, Callahan

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Callahan forecast zone
Reported by
Drought Monitor
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Callahan County in the severe drought category.

Drought, Runnels

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Runnels forecast zone
Reported by
Drought Monitor
Coordinates
31.831, -99.976 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Runnels County in the severe drought category.

Drought, Brown

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Brown forecast zone
Reported by
Drought Monitor
Coordinates
31.774, -99.000 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Brown County in the severe drought category.

Drought, Irion

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Irion forecast zone
Reported by
Drought Monitor
Coordinates
31.304, -100.982 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Irion County in the severe drought category.

Drought, Tom Green

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Tom Green forecast zone
Reported by
Drought Monitor
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Tom Green County in the severe drought category.

Drought, McCulloch

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
McCulloch forecast zone
Reported by
Drought Monitor
Coordinates
31.199, -99.347 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed McCulloch County in the severe drought category.

Drought, Mason

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Mason forecast zone
Reported by
Drought Monitor
Coordinates
30.718, -99.226 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Mason County in the severe drought category.

Drought, Kimble

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Kimble forecast zone
Reported by
Drought Monitor
Coordinates
30.487, -99.749 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Kimble County in the severe drought category.

Drought, Crockett

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Crockett forecast zone
Reported by
Drought Monitor
Coordinates
30.723, -101.412 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed most of Crockett County in the severe drought category with the southeastern part in extreme drought category.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 442748, 442750, 442751, 442752, 442754, 442758, 442759, 442760, 442762, 442763, 442764, 442765, 442767, 442768, 442769, 442770, 442771, 442772, 442773, 442775, 442776, 442778.